Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Feb 15, 2021, 4:18 PM EST for Harris County, Muscogee County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2021, 4:18 PM EST (21:18 UTC)
- Expired
- Feb 15, 2021, 4:45 PM EST
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Wind
- 40
Counties Harris County, GA, Muscogee County, GA
The radar
The Maxwell AFB radar (KMXX), 85 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WWUS82 KFFC 152118
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
418 PM EST Mon Feb 15 2021
GAZ078-089-152145-
Harris GA-Muscogee GA-
418 PM EST Mon Feb 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS AND MUSCOGEE
COUNTIES UNTIL 445 PM EST...
At 418 PM EST...a strong thunderstorm was over Phenix Drag Strip, or
near Phenix City...moving northeast at 70 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Columbus, Hamilton, Waverly Hall, Bibb City, Upatoi, Ellerslie,
Laurel Hills, Green Island Hills, Vista Terrace, Cataula, Columbus
Metropolitan Airport, Rose Hill, Benning Hills, Avondale, Benning
Park, Fortson, Mulberry Grove, Saint Marys Hills, Edgewood and Flat
Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3277 8492 3283 8469 3274 8469 3270 8470
3269 8469 3257 8469 3239 8491 3237 8496
3238 8499 3239 8497 3241 8498 3243 8496
3244 8497 3245 8499 3252 8500 3258 8507
TIME...MOT...LOC 2118Z 219DEG 63KT 3239 8509
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Feb 15, 3:37 PM EST, 41 minutes earlier.
Area forecast discussion, Feb 15, 3:37 PM EST, 41 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 337 PM EST Mon Feb 15 2021 ...INCREASED THREAT FOR SEVERE STORMS IN CENTRAL GEORGIA THIS AFTERNOON INTO EVENING AND OVERNIGHT THREAT FOR BLACK ICE IN PARTS OF THE NORTH AND WEST INCLUDING ATLANTA METRO... .SHORT TERM /Rest of today through Tuesday Night/... Main focus on near term into Tuesday morning with deepening strong sfc low tracking NEWD and plenty of forcing with amplifying upper shortwave swinging negatively across the region. For the moment most of the CWA is stabilized at the sfc with wedge in place and mostly moderate to heavy rain pushing in across the area along with elevated thunder/convection. Warm front and associated SBCAPE axis is progged to lift northward as system ramps up which will focus strong to severe threat in the far southern tier of the CWA here this late afternoon into evening. This in conjunction with the strongly sheared environment has some supportive STP/SCP param thresholds. Recently coordinated on a TOR Watch mainly south of Columbus to Macon and aside from isolated tornadoes with development along and south of the warm front, can also have strong damaging winds and hail for main threats. Guidance has threat diminishing quickly to the southeast with warm sector/cold front passage by about 03z, where the next focus shifts into the abnormally cold airmass advecting in rapidly from the NW. While precip looks to come to an end a bit faster and only slight chance of wintry mix in the far north for late evening/early morning, the main threat looks to be areas of black ice with expected flash freezing. Did a blend of hi-res solutions for the temp/dewpt trends and have come in a bit cooler for temps and also fairly high for overnight/morning RH values which support increased likelihood for less drying of residual moisture, though gradient winds should be kicking in. Have a new Special Weather Statement issued accordingly generally along and north of the I-85 corridor. Will also need to monitor potential for some dangerous resultant wind chills in parts of the north and west where single digits could be reached. Some isolated 1-5 degrees could be reached near sunrise tomorrow but seems too low of coverage for advisory at the moment. Baker && .LONG TERM /Wednesday through Monday/... Wednesday begins with very cold Arctic airmass beginning to retreat away from the area again as flow at the surface becomes easterly off the Atlantic and southerly to southwesterly at 850 mb, bringing in warmer, moister air aloft and beginning to moisture return process. Surface boundary between the Arctic airmass and warmer gulf airmass will still be hovering near the TX gulf coast to central TN, providing a strong baroclinic zone that another deep trough over the central US will take advantage of to push a surface low through the CWA Wednesday night into Thursday morning. Models are in pretty good agreement with timing of the system for us. Looks like similar to today's storm, we likely won't have to worry about any significant winter weather as we remain within the warm sector of this storm. The difference is that temperatures and dewpoints are likely to rebound much more than they did today, especially across central GA, with high temperatures on Thursday potentially reaching into the 70s with dewpoints into the 60s as a warm front is driven northward as the surface low moves northeastward. Placement differences exist here, with ECMWF keeping the warm front a little further south, and many of the SREF members wanting to drag it further north. An additional factor is that wedging is noted across the Appalachian foothills as the front is going northward on Thursday afternoon. Some of this uncertainty is highlighted in the NBM percentiles, where Thursday highs for Atlanta vary from 52 to 69 F for the 10th and 90th percentiles. In this type of set up, the warm front is likely to "stop" where ever the wedge has set up, and models can be a little aggressive with removing the wedge from the area. Would not be surprised to see a sharper temperature gradient somewhere near the I-20 corridor than is currently depicted in the forecast, but given model differences in how far that warm front returns, will continue to lean towards the blended output until we see more high resolution guidance. Two primary threats will exist with this system - severe weather across central Georgia, and flooding and/or flash flooding across north GA. Most models show some instability in the afternoon on Thursday in central and especially east central GA as the warm airmass moves into place. SRH values are above 100 m2/s2 and hodographs are favorable for organized convection. Best lift will be generated just ahead of the cold front as it pushes through in the afternoon into the evening which would likely imply a wind threat, though if some storms can get going in the warm sector they could be more supercellular. Risk is marginal at best at the time, but will need to continue to be monitored over the coming days. Other threat is the potential for flooding across north GA, where 2-3" of rain could fall over an area that is already pretty saturated from previous rainfall, including today's. Strong isentropic lift is present over the area from Wednesday night into Thursday as moisture is lifted up the warm front over the area. Heavy cells or pockets could lead to isolated spots of flash flooding, and creeks, streams, and rivers that are prone to flooding or flash flooding may be strained with increased runoff. On the backside of the system, we will have a small chance of seeing a few snowflakes fly as some very cold air filters in from the north and some moisture wraps around the back side of the low. Not expecting much in the way of accumulation with this beyond the higher elevations, and those should be light at this time. The Arctic airmass finally begins to affect us, though much modified from some of the crazy lows we've seen just to our west. Highs on Friday will be in the 30s and 40s across the CWA, and Friday night will see temps in the low 20s to low 30s. Next shot of rain is early next week, though WPC cluster page shows several clusters within the ensemble guidance that highlight timing differences with a deeper shortwave moving through a broader trough, which could bring it through Sunday or Monday. Lusk && .AVIATION... 18Z Update... LIFR cigs currently across most sites around 400 ft with IFR/MVFR vsbys. Some moderate/heavy rain and TS potential increasing from the southwest through about 00z with some timing differences north and east. While cold front rapidly pushes across the area and precip chances decrease, cigs should linger and delay improvement until 08/12z but could increase slightly into IFR range earlier. Should be mostly clear/scattered by about 18z tomorrow. Enhanced gradient winds 10-12 kts gusting near 20 kts out of SE this evening (possibly VRB with TSRA), then shifting west/NW after 01z and persisting through Tuesday. //ATL Confidence...18Z Update... Medium on overall trends. Baker && .PRELIMINARY POINT TEMPS/POPS... Athens 27 41 27 51 / 100 0 0 20 Atlanta 24 36 26 50 / 100 0 0 20 Blairsville 22 33 22 47 / 100 10 0 20 Cartersville 21 35 23 50 / 90 5 0 20 Columbus 25 41 28 54 / 80 0 0 30 Gainesville 24 38 27 49 / 100 5 0 20 Macon 30 46 27 55 / 100 0 0 20 Rome 21 36 23 51 / 80 5 0 20 Peachtree City 24 38 25 52 / 100 0 0 20 Vidalia 37 50 32 55 / 80 5 0 30 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 10 PM EST this evening for the following zones: Crisp...Dodge...Dooly...Montgomery...Pulaski...Sumter... Telfair...Webster...Wheeler...Wilcox. && SHORT TERM...Baker LONG TERM....Lusk AVIATION...Baker
Hazardous weather outlook, Feb 15, 4:11 PM EST, 7 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 411 PM EST Mon Feb 15 2021 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-162115- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 411 PM EST Mon Feb 15 2021 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... ...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL GEORGIA UNTIL 10 PM EST... Thunderstorms are possible this afternoon and evening across north and central Georgia. A few of the thunderstorms could be strong to severe especially across southern portions of central Georgia late this afternoon into evening. Threats will be strong damaging wind gusts, an isolated, brief tornado or two, periods of heavy rain, and occasional lightning. As the rain exits the region this evening cold air will filter into the area quickly behind the rainfall potentially leading to areas of black ice. Areas along and north and west of the Interstate 85 corridor have the greatest risk of black ice forming. Counties and communities just to the south and east of Interstate 85 may see some patchy black ice. Areas in far Northwest GA and the North GA mountains could also see a change to light freezing rain, sleet or snow late tonight, with minimal accumulations, but wintry mix could add to the slickness on roadways. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Colder air wrapping around the system exiting the area late tonight could bring a brief period of light wintry precipitation across far north Georgia early Tuesday morning. At this time, we are not expecting any widespread impacts but a few elevated, secondary roads could see some minor accumulations. The next storm system is expected to impact the area Thursday into early Friday, bringing another round of heavy rain and thunderstorms to the area. Again, on the backside of this system, there will be a chance for a brief period of wintry precipitation across mainly portions of north Georgia Thursday night into Friday morning. Stay updated on both of these systems as forecast details will likely change. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Feb 15, 2:58 PM EST, 1 hour 20 minutes before
Special Weather Statement National Weather Service Peachtree City GA 258 PM EST Mon Feb 15 2021 GAZ001>009-011>016-019>025-030>035-041>048-052>057-066>068-078- 160800- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas- South Fulton-DeKalb-Rockdale-Walton-Newton-Heard-Coweta-Fayette- Clayton-Spalding-Henry-Troup-Meriwether-Pike-Harris- 258 PM EST Mon Feb 15 2021 ...BLACK ICE LIKELY LATE TONIGHT THROUGH TUESDAY MORNING OVER PORTIONS OF NORTH AND CENTRAL GEORGIA INCLUDING THE ATLANTA METRO... Rainfall associated with an approaching cold front will be moving through the region this afternoon and evening. As the rain exits the region this evening cold air will filter into the area quickly behind the rainfall. In addition...relative humidity values are expected to remain high over night. As a result of the temperatures quickly dropping below freezing and relative humidity values remaining high...many area roads and bridges will not have an opportunity to dry off and subsequently have an opportunity to freeze overnight and into the early AM resulting in areas of black ice. Areas along and north and west of the Interstate 85 corridor have the greatest risk of black ice forming. Counties and communities just to the south and east of Interstate 85 may see some patchy black ice. Across far Northwest GA and the North GA mountains, as the cold front pushes in behind the storm system this evening, rain could change to light freezing rain, sleet or snow. Any accumulations are expected to be very light, however with temperatures falling into the 20s, some roads may become icy from winter precipitation or the refreezing of water on roadways previously mentioned. Persons in these areas should remain alert, monitor the latest conditions and be prepared patchy black ice through the early AM.
Special weather statement, Feb 15, 4:18 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
418 PM EST Mon Feb 15 2021
GAZ078-089-152145-
Harris GA-Muscogee GA-
418 PM EST Mon Feb 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS AND MUSCOGEE
COUNTIES UNTIL 445 PM EST...
At 418 PM EST...a strong thunderstorm was over Phenix Drag Strip, or
near Phenix City...moving northeast at 70 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Columbus, Hamilton, Waverly Hall, Bibb City, Upatoi, Ellerslie,
Laurel Hills, Green Island Hills, Vista Terrace, Cataula, Columbus
Metropolitan Airport, Rose Hill, Benning Hills, Avondale, Benning
Park, Fortson, Mulberry Grove, Saint Marys Hills, Edgewood and Flat
Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3277 8492 3283 8469 3274 8469 3270 8470
3269 8469 3257 8469 3239 8491 3237 8496
3238 8499 3239 8497 3241 8498 3243 8496
3244 8497 3245 8499 3252 8500 3258 8507
TIME...MOT...LOC 2118Z 219DEG 63KT 3239 8509
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 4:56 AM EST | Freezing Fog Advisory | FFC | Dade, Walker | 6 hr |
| Feb 15, 5:03 PM EST | Special Weather Statement | FFC | Madison | 27 min |
| Feb 15, 5:11 PM EST | Special Weather Statement | FFC | Crisp, Dooly, Sumter | 34 min |
| Feb 15, 5:23 PM EST | Special Weather Statement | FFC | Dodge, Laurens, Wilcox | 37 min |
| Feb 15, 5:24 PM EST | Special Weather Statement | FFC | Treutlen, Wheeler | 36 min |
| Feb 15, 5:39 PM EST | Severe Thunderstorm Warning | FFC | Emanuel, Johnson, Laurens, Treutlen | 36 min |
| Feb 15, 5:56 PM EST | Special Weather Statement | FFC | Telfair | 34 min |
| Feb 15, 6:04 PM EST | Special Weather Statement | FFC | Jefferson | 11 min |
| Feb 15, 6:28 PM EST | Special Weather Statement | FFC | Glascock, Hancock, Taliaferro, Warren | 32 min |
| Feb 15, 6:52 PM EST | Special Weather Statement | FFC | Wilkes | 23 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.